One more thing to watch out for – hidden allergens in medications!Yep, those medications that are supposed to help us feel better can also be harmful to those with food allergies.
Nita wrote a post about hidden allergens that could be lurking in vaccines, Christine wrote about hidden allergens in non-food related items and it led me to think of other places allergens could be lurking.We sometimes get questions about a sudden and mysterious onset of rashes or change in bowel movements or other types of allergy symptoms and after reviewing all the potential causes we often end up with a change in medication or a new medication as the culprit.
Corn and wheat are the two common allergens you’ll find in a variety of medications. But dairy, potatoes and coconut are also common. Lactose is used in more than 20% of prescription drugs and about 6% in over-the-counter medicines. Many inhalers, such as Advair® or Serevent® contain lactose which can affect someone with a milk allergy. Some medications used to treat asthma and/or allergies such as Claritin®, Benadryl® and Prednisone® can also contain lactose.
It’s good to be aware of FDA regulations for labeling food and medicine; they are not quite the same. For example “starch” on a food label means cornstarch.On a medicine label, it could mean potato, corn, tapioca or wheat starch.
Generic vs. Brand Name Drugs
Be careful when taking generic drugs vs brand name drugs. A generic drug must be chemically identical to its brand name equivalent and must pass through tests to prove its strength. However, the generic drug does not necessarily contain the same inactive ingredients. Kids with Food Allergies has more information about ingredient differences in generic vs brand name drugs on their website.
Even different dosages of the same medications can have varying ingredients.The 10 mg tablets of Singulair® also contains lactose, however the 4mg and 5mg versions do not.
As with foods, make sure you read the label for medications prior to purchase and watch out for hidden allergens.It’s always good practice to consult with your physician before starting or switching any medications.
Have you experienced an allergic reaction due to a hidden allergen in any medications?